Go to content Go to the main menu Go to search

Healthcare

Live Culture Probiotics and Antibiotic-Associated Diarrhea

The Powerful Partnership: How Live Culture Probiotics Help Ease Antibiotic-Associated Diarrhea

Antibiotics are one of the most significant medical achievements of the 20th century and are incredibly powerful drugs. They have the ability to treat disease and cure infections, ultimately saving lives.  

Antibiotics work by either killing bacteria in the body or keeping it from reproducing, allowing a patient’s body to recover and take it from there. They are effective in treating bacterial infections, such as Streptococcus, Staphylococcus, and E. coli — all in less than a few weeks.  

However, the strength of antibiotics may also come with risks. While antibiotics can be trusted to destroy harmful bacteria, they also take down some helpful bacteria along the way. This may cause a patient to experience antibiotic-associated diarrhea.  

 

How Common Is Antibiotic-Associated Diarrhea? Up to 30% of patients who take antibiotics will develop diarrhea. Source: National Institutes of Health Office of Dietary Supplements 


 

Fortunately, there may be a simple solution to antibiotic-associated diarrhea. Live culture probiotics, which are live microorganisms that contain potentially helpful bacteria, may be able to ease the stomach upset that often results from a course of antibiotics. 

While probiotics are naturally present in fermented foods, such as yogurt, they also come in dietary supplement form. (Note that if a supplement contains dead organisms or is made by microorganisms — such as proteins — it is not considered a probiotic). 

While waiting for a course of antibiotics to do its job, diarrhea can be an unwelcome — and uncomfortable — side effect for many patients. Here’s a look at live culture probiotics — and how they may help combat a patient’s antibiotic-associated diarrhea. 

Why Do Antibiotics Cause Diarrhea? 

Diarrhea, which refers to passing loose, watery stools at least three times a day, is a common side effect for patients while taking antibiotics. However, some patients may be more likely to be affected than others, including: 

  • Patients receiving inpatient care
  • Children under 2 years old or adults over 65 years old
  • Patients receiving certain antibiotics, such as erythromycin and penicillin  

There are two primary reasons a patient might experience antibiotic-associated diarrhea. 

The first involves the entire intestinal microbiome, which contains about 39 trillion bacteria. Colonic flora — or bacteria in the colon — plays an important role in keeping the lining of the colon healthy and helping it to digest unabsorbed carbohydrates. 

Antibiotics can alter the number and type of bacteria in a patient’s colon. As a result, some carbohydrates may remain unabsorbed, leading to water secretion and loose stools. What’s more, this change in bacteria can impact the lining of the colon, making it more difficult for the body to reabsorb water in the colon. This can lead to a higher stool volume — or diarrhea. 

The second cause of antibiotic-associated diarrhea involves just one bacterium called C. difficile. Antibiotics may increase the amount of C. difficile, which produces a toxin that can lead to inflammation of the colon. C. difficile infection can also cause impaired water reabsorption, fluid secretion, and diarrhea. 

Antibiotic-associated diarrhea caused by a C. difficile infection is more common in patients who take antibiotics long-term and elderly people. It can be more severe and difficult to treat — often coming back after treatment. In some cases, a C. difficile infection can be fatal, especially in patients over 65 years old. 

 

The Danger of a C. difficile Infection - Affecting about half a million people in the US each year, C. difficile is responsible for roughly 15,000 deaths annually. Source: National Center for Complementary and Integrative Health


 

The Role of Probiotics in Treating Antibiotic-Associated Diarrhea

Probiotics primarily impact a patient’s gastrointestinal tract, where they have the ability to temporarily attach to the mucous membrane of the human gut, easing symptoms of diarrhea. They may also inhibit the growth of pathogenic (or disease-causing) microorganisms. 

While probiotics have not been proven to benefit a normally-functioning intestinal tract, they may effectively normalize intestinal tracts that contain abnormal microbiota caused by antibiotics. 

 

The Effect of Probiotics on Antibiotic-Associated Diarrhea - A 2017 review showed that non-hospitalized patients who took probiotics when prescribed antibiotics had about half the chance of experiencing antibiotic-associated diarrhea. Source: National Center for Complementary and Integrative Health


 

If antibiotic-associated diarrhea is caused by a disruption to the entire intestinal microbiome, the effectiveness of probiotics is considered tentative. This is largely due to the moderate-level quality of the studies. 

Much more promising is the potential impact of probiotics on a C. difficile infection caused by antibiotics. The majority of the studies on probiotics and C. difficile have been done on hospital patients, and they show a stronger certainty of reducing a C. difficile infection risk in adults and children taking antibiotics. 

 

Probiotics and C. difficile Infection - One Canadian study showed that probiotics reduce the chances of C. difficile infection by two-thirds in both children and adult patients. Source: Science Daily 


 

Probiotics: Little Risk, Significant Reward 

Undergoing a course of antibiotics can put enough strain on a patient’s body ranging from rashes to yeast infections to, of course, diarrhea. Probiotics may be a simple way to address the latter of these symptoms, helping patients feel more comfortable during their hospital stay as well as after discharge. 

In most cases, the side effects of probiotics are rare. Some patients, however, may have a higher risk of complications, including: 

  • Patients with severe illnesses
  • Patients with compromised immune systems
  • Premature infants 

Probiotics-related concerns include infection and transfer of antibiotic-resistant genes from microorganisms in the probiotics to other microorganisms in the digestive tract. Some probiotics have also been reportedly mislabeled, and they have contained microorganisms not listed. In some patients, this misinformation may pose serious health risks. 

When used under the guidance of a healthcare provider, live culture probiotics may be an effective way to counteract the negative side effects of antibiotics. In the end, they can allow patients to focus on healing from the illness that required antibiotics in the first place. 

Do you have questions about how adding live culture antibiotics can benefit a patient’s care? Learn more about Sodexo’s Registered Dietitians and their role in supporting patient outcomes.

July 29, 2020

Back to the list

How can we help?

How Can We Help?

Sodexo USA

9801 Washingtonian Boulevard, Gaithersburg, MD 20878

Follow Us on LinkedIn